Hail, Shelby
- When
- May 27, 5:40 PM CST
- Where
- Shelby County, 5 mi N of Earling
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.850, -95.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 300 PM CDT SUN MAY 27 2001 FORECAST CONCERNS MAINLY TSTM THREAT THRU PD. AVN HAS TONED DOWN TO SOME EXTENT PCPN BULLSEYE FOR ERN NEBR TUE NGT/WED PDS...AND CONTS TO BE MOST BULLISH FOR QPF FOR FCST AREA. ATTM WL LEAN TWD AVN/ETA COMP THIS FCST. SHORT TERM...CU...A FEW MDT...HAVE DVLPD IN INSTABILITY AXIS ALNG MO RVR...ALTHO SFC CONVERGENCE HAS SHIFTED TO FAR ERN ZONES. LATEST LAPS SHOWD MDT CAPE WRN IA...BUT WITH RELATIVE LACK OF MSTR/FORCING CIN INDICATED HAS HELD BACK CONVECTION THUS FAR. WITH WK 850/SFC BNDRY FCST TO CONT NW TO SE ACRS AREA...AND SOME INSTABILITY FCST OVRNGT...WL KEEP SOME CHC OF PCPN IN OVERNIGHT...HIGHEST E OF MO RVR. MESOETA HINTS SMALLISH MCS MAY DVLP AND CLIP ERN CWA. PREV FCST LOWS AND AVN/FWC GUID LOOK GOOD. MON...WITH WK BNDRY CONTG IN AREA WL KEEP POPS IN FCST. QUESTION IS HOW HIGH. ENTRANCE REGION OF JET SEGMENT OVR AREA TDA SHIFTS ESE AND LARGER LYR QG FORCING MINIMAL AT BEST. WITH THE WK BNDRY...THERE IS SOME 850-700 MB FRONTOGENESIS NOTED ACRS NE NEBR...AND THAT PLUS AFTN HTG WOULD HAVE TO BE THE MAIN FORCING MECHANISM TO GENERATE PCPN. ATTM FEEL BEST TO JUST GO SLGT CHC ALL ZONES. BOTH AVN AND NGM MOS GUIDANCE HAVE LOWERED PCPN CHCS FOR AREA...AND RAISED TEMPS. A SLGT MSTR AXIS RMNS OVR FCST AREA SUGGESTING PSBLY ENOUGH CLOUDS TO KEEP HIGHS BLO FWC GUID...SO WL LEAVE HIGHS AT PREV FCST LVLS. THIS WL HAVE TO BE WATCHED. MON NGT...LOW LVL JET IS A LTL BETTER ACRS AREA...ALTHO BEST RMNS OUT WEST...AND TUE PSBL VORT MAX/SHRT WV TROF COULD BE EJECTED ACRS FCST AREA AHEAD OF A SLIGHTLY LARGER SHRTWV FCST INTO THE NEBR PNHDL. THUS WL KEEP POPS IN BOTH PDS. WITH BETTER FORCING EXPECTED TUE WL RUN THE HIGHEST POPS THEN. ALSO BECAUSE EVEN MORE CLOUDS LIKELY TUE ALNG WITH THE BETTER CHC OF PCPN...WL NOT GO WITH WARMER NGM GUID. WL USE A COMP BTWN AVN AND NGM. .OMA...NONE CHERMOK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN MAY 27 2001 STORM SPOTTERS SHOULD NOT BE NEEDED IN EASTERN NEBRASKA OR SOUTHWEST IOWA TONIGHT. LATE THIS AFTERNOON...A WARM FRONT EXTENDED FROM NORTHWEST IOWA TO NORTHWEST MISSOURI. THE ATMOSPHERE ALONG THIS BOUNDARY HAS BECOME UNSTABLE...WITH SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE THIS EVENING INTO OVERNIGHT. AREAS MOST LIKELY TO SEE THUNDERSTORMS TONIGHT ARE THOSE LOCATIONS ALONG AND EAST OF A MAPLETON TO OAKLAND TO SHENANDOAH IOWA LINE. ALTHOUGH MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN DISORGANIZED...A FEW MAY APPROACH SEVERE LIMITS FROM 6 PM TO 10 PM. LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE THE MAIN SEVERE WEATHER THREATS. MEAD
The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245684.